Meth-Induced Hallucinations: What Should You Do?
Methamphetamine (N-methyl-1-phenylpropan-2-amine), known as glass, crystal, crystal meth, and meth, among other street names, is a very powerful central nervous system stimulant. The drug was developed in the late 1800s and does have some medicinal uses, but most people recognize meth as a significant drug of abuse.
Methamphetamine on the street is commonly manufactured in home laboratories in the country or in private laboratories abroad. The potency and purity of street methamphetamine vary greatly.
According to the National Institute on Drug Abuse (NIDA), the DEA, and numerous other sources, the primary mechanism of action of methamphetamine is associated with massive increases of the neurotransmitters dopamine and norepinephrine. The drug most likely affects other neurotransmitters like serotonin as well.
The massive neurotransmitter release associated with stimulant abuse creates a very intense feeling of euphoria, but also results in short-lived psychoactive effects. Because most individuals either snort or smoke meth, the drug is delivered into the central nervous system very quickly, its effects are very brief, and individuals often binge on the drug, delivering more and more of the drug in the system. This results in continued intense (but decreasing) effects, the desire to use more of the drug, and the continued release of neurotransmitters in the brain.
The abuse of stimulant drugs is known to be associated with the development of stimulant-induced psychosis, most often visual hallucinations, paranoid delusions, suspiciousness, dread, panic, and other very strong and negative emotions. In addition, the effects of massive neurotransmitter release in the central nervous system are counteracted by massive depletions of the same neurotransmitters in the brain once the individual stops taking the drug, and this results in a severe crash that consists of apathy, depression, hopelessness, and significant cravings to use the drug again.
Long-term abuse of methamphetamine is associated with severe damage to physical health, emotional health, and cognitive functioning.
One of the common occurrences as a result of methamphetamine abuse is the experience of some level of methamphetamine-induced psychosis. Psychosis is an emotional and mental state where an individual has lost contact with reality. Psychosis is often associated with the experience of hallucinations and/or delusions. Hallucinations are the experience of actually sensing stimuli that are not really there.
- Visual hallucinations occur when a person sees things that are not really there. They can be quite varied consisting of people, animals, objects, etc.
- Auditory hallucinations occur when people hear things that really do not exist. The most common form of auditory hallucination is hearing of voices that do not exist.
- Olfactory hallucinations occur when people smell things that are not within the immediate environment.
- Tactile hallucinations occur when people feel things that are not really there. A common tactile hallucination associated with meth use is the feeling of bugs crawling over one’s body (meth bugs).
- Gustatory hallucinations occur when people taste things that are not really present in their mouth.
The most common form of hallucinations in individuals who abuse methamphetamine are visual hallucinations, although tactile hallucinations are also quite prevalent. By contrast, a person diagnosed with a psychotic disorder such as schizophrenia will most often experience auditory hallucinations.
Delusions are very rigid and fixed beliefs that also are not real in nature.
- Paranoid (persecutory) delusions occur when an individual believes that a person, organization, or some unknown entity is out to harm them in some way.
- Grandiose delusions occur when a person believes that they are of extreme importance, such as being the son of a king, when this is not true.
- Erotomanic delusions consist of delusions that someone is in love with the person, when this is not true.
Numerous other categories of delusions exist. The most common delusions that occur as a result of methamphetamine abuse are delusions of a suspicious or paranoid nature, grandiose delusions, and mixed delusions where several different types of false beliefs are incorporated into a complicated delusional system.
The estimates of the prevalence of methamphetamine-induced psychosis vary widely between studies and the samples being used. For instance, a review article published in the Journal of Neuroimmune Pharmacology reviewed numerous studies that estimated the psychotic symptoms in methamphetamine users ranging from 8 percent to 46 percent.
In reality, some form of psychotic side effects, such as a mild delusion or mild hallucination, most likely occurs very often in methamphetamine abusers, whereas more severe forms of methamphetamine-induced psychosis occur in individuals who chronically abuse meth.
Research reviews suggest that even though there is no method that can predict who will develop meth-induced psychosis, the risk factors for psychotic experiences when using methamphetamine include the following:
- Having a prior diagnosis of any mental health disorder, especially a psychotic disorder like schizophrenia, certain personality disorders, or a trauma- and stressor-related disorder (e.g., PTSD)
- Using very large amounts of meth
- Mixing methamphetamine with other drugs such as alcohol, other stimulants, or cannabis
- Being a chronic meth abuser
The features of meth-induced psychosis most often include visual hallucinations that may or may not be disturbing, suspiciousness, severe paranoid delusions in extreme cases, anxiety or panic, urges to harm oneself, irritability, aggression, and confusion. There is always the potential that an individual who is psychotic as a result of meth abuse will become unpredictable and aggressive, and act irrationally.
Call now, be in treatment within 24 hours. Call Now (888) 516-2984
What to Do for Meth-Induced Hallucinations
When a person is suffering from a form of psychosis, even from a substance–inducedpsychotic disorder (the formal diagnostic term for psychosis induced by medication or drugs,) the person has lost contact with reality. If a person has lost contact with reality, there is very little chance that the person will be able to rationally determine a plan of action while they are hallucinating and then follow through with it. Therefore, sources that suggest that people who are experiencing psychosis as a result of drug abuse prepare ahead of time to be able to act in a certain manner are useless. By its very definition, any person who is experiencing meth-induced psychosis has lost contact with reality and will act irrationally and often behave unpredictably.
The experience of meth-induced hallucinations may not initially be accompanied by a full psychotic break, although this potential always exists. In the initial stages that occur before a full psychotic break, a person may still maintain some contact with reality and be able to use their own judgment to determine that their hallucinations may not be real.
However, if an individual is beginning to hallucinate and continues to use meth, the situation will only worsen. Individuals who are experiencing mild hallucinations and still have a grip on reality may be able to convince themselves that what they are seeing, hearing, etc., is not real, but if they continue to abuse their drug of choice, they are likely to lose their rational decision-making capacity. The best course of action for these individuals is to stop using meth, discuss their situation with someone they trust, and get professional help for meth abuse.
If a friend or bystander who is not suffering from meth-induced hallucinations or drug-induced psychosis is available, there are strategies that can be used to calm the person down if they become aggressive, irrational, or panic.
These suggestions are:
- Remain calm and approach the person in a composed manner. Speak slowly and clearly. Use very short sentences.
- Attempt to get the person to stop using meth. Distract them in a very controlled and direct manner.
- Remain calm, and reduce environmental stimulation. Turn down bright lights, reduce loud noises, remove other distractions, get away from other people, etc.
- Ask the person what they are seeing, hearing, or experiencing.
- Never respond as if hallucinations or delusions are real, but do not argue back. Instead, suggest your own perceptions (e.g., “I understand you are feeling scared now. But I’m looking right there too, and I don’t see (or hear) anything.”).
- Encourage the person to breathe slowly with you.
- Use reassurance and support.
- If the person is very suspicious or paranoid, do not argue with them, keep your distance, and reinsure them that everything is fine.
- If the person gets aggressive or violent, leave the area and contact authorities.
- In cases of severe paranoia, contact emergency medical services (call 911).
The treatment for drug-induced psychosis is typically to isolate the person, subdue them if necessary, use IV fluids, and administer antipsychotic medications. Individuals who wish to avoid meth-induced hallucinations or meth-induced psychosis should simply stop using meth. The continual experience of meth-induced psychosis is suggestive of a severe stimulant use disorder as a result of meth abuse.
Individuals who wish to avoid the negative effects of meth abuse should become involved in a comprehensive substance use disorder treatment program that incorporates the use of withdrawal management procedures (medical detox), psychotherapy for substance abuse, peer support groups (e.g., 12-Step groups), and an individual’s support system, such as family members and close friends, in the treatment process.
It’s Never Too Late to Get Help